Alert archive / Illinois / Dense Fog Advisories in 2017

Dense Fog Advisory 21, NWS Lincoln, IL

November 2, 2017Knox County, Marshall County, Stark County, Illinois

NWS Lincoln, IL issued this dense fog advisory at Nov 2, 2017, 1:36 AM CDT for Knox County, Marshall County, Stark County, Illinois. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 2, 2017, 1:36 AM CDT (06:36 UTC)
Expired
Nov 2, 2017, 10:00 AM CDT
In force
8 hr
Issued by
NWS Lincoln, IL

Counties Knox County, IL, Marshall County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 561 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
561 m²/s²
0-3 km storm-relative helicity
644 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS73 KILX 020636
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
136 AM CDT Thu Nov 2 2017

...Widespread dense fog to develop overnight over Knox, Stark and
Marshall counties...

ILZ027-028-030-021500-
/O.NEW.KILX.FG.Y.0021.171102T0636Z-171102T1500Z/
Knox-Stark-Marshall-
Including the cities of Galesburg, Toulon, and Lacon
136 AM CDT Thu Nov 2 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

The National Weather Service in Lincoln has issued a Dense Fog
Advisory, which is in effect until 10 AM CDT this morning. 

* Visibilities...Around 1/4 mile or less over Knox, Stark and
  Marshall counties. 

* Timing...Through mid morning Thursday.

* Impacts...Drivers will have very limited visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving, slow down, use
your headlights, and leave plenty of distance ahead of you.

&&

$$

07
1 follow-up statement
450 
WWUS73 KILX 021454
NPWILX

URGENT - WEATHER MESSAGE
National Weather Service Lincoln IL
954 AM CDT Thu Nov 2 2017

ILZ027-028-030-021600-
/O.EXP.KILX.FG.Y.0021.000000T0000Z-171102T1500Z/
Knox-Stark-Marshall-
Including the cities of Galesburg, Toulon, and Lacon
954 AM CDT Thu Nov 2 2017

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CDT THIS MORNING...

Areas of dense fog continue another hour or so, but the fog will
be gradually thinning across the area.

$$

Geelhart

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this dense fog advisory went out at Nov 1, 11:51 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 1, 11:51 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1151 PM CDT Wed Nov 1 2017

.UPDATE...
Issued at 904 PM CDT Wed Nov 1 2017

Skies are overcast and patchy fog covers the whole area. A couple
of sites are reporting precip and based on surrounding radars, I'm
sure light rain or drizzle is occurring at other locations, just
not getting reported. Current forecast has light rain/drizzle over
eastern half of the area with patchy fog over the whole area the
remainder of the night. Current forecast looks ok but will send an
update with hopes that temp wording will be steady or slowly
rising overnight.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 310 PM CDT Wed Nov 1 2017

The evening forecast will be dominated by a persistent low level
southerly flow into central Illinois, as a warm frontal
circulation develops to our northwest, centered from across NW
Missouri and into NW Illinois. There appears to be increasing
evidence in the low level thermal and moisture profiles that low
clouds, fog, and patchy drizzle will be possible overnight
tonight, as synoptic scale lift persists in the warm advection
flows. The blanket of clouds will limit diurnal cooling, with
nearly steady or slowly rising temps in the mid 40s to low 50s. A
cloudy but mild day is on tap for Thursday, with scattered showers
developing by afternoon, if not continuing through the morning
into the afternoon in some areas east of I-55. Steady southerly
warm air advection flows will help produce mild high temps ranging
from around 60 near Galesburg, to the upper 60s south of I-72.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 310 PM CDT Wed Nov 1 2017

Thursday night will see ongoing showers east of I-55, as a
surface wave progresses to the NE along the warm front, and exits
into Indiana. Precip chances will end after midnight, with clouds
beginning to clear in western IL late Thur night. Despite some
partial sunshine on Friday with a brief period of high pressure,
high temps will be cooler than Thursday as colder air is wrapped
into Illinois on NE winds. Highs will top out in the low 50s
north of Peoria, and low 60s south of I-70.

The break in the rain chances will be short-lived, as the next
wave of sfc low pressure approaches Friday night and passes
across NW Illinois on Saturday. That will bring rain chances after
midnight Friday night, with likely rain from Lincoln and north
Saturday morning. Rain chances will continue north of I-72
Saturday afternoon, with rain becoming likely west of I-57
Saturday night.

A more significant system is on tap for Sunday afternoon and
evening, as a parent low pressure center travels from the central
Plains into NW Ontario during the day. That low will drag a cold
front across central Illinois for late Sunday afternoon and
evening. Instability parameters show MUCAPES of 1500-2000 J/KG
ahead of the front, along with bulk shear values around 60kts.
There is some potential of severe wind and hail, if these
parameters continue to show up in the extended guidance.

High pressure will build briefly into Illinois late Sunday night
into Monday morning, but yet another low pressure system will
approach Illinois from the southwest Monday afternoon. Rain
chances will expand from south to north, especially east of I-55
Monday afternoon. Likely rain chances are expected south of I-70
Monday evening, with diminishing chances into Tuesday morning as
the weak low departs to the east.

Model differences show up for the later extended periods, with
potential for another low pressure center pushing across Illinois
for Tuesday afternoon into Tuesday night. No significant storms
are expected with that wave, but enough cold air could dive into
Illinois behind the low for a few flakes of snow north of I-72
late Tuesday night, as lows dip into the low to mid 30s in that
area. Light rain could linger on Wednesday, as high temps struggle
to reach the mid to upper 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1151 PM CDT Wed Nov 1 2017

IFR and LIFR conditions will continue at all TAF sites overnight
and into the morning hours. Some MVFR conditions are trying to
sneak into western IL from eastern MO, but models show this not
getting to SPI until sometime around noon and then spreading east
to DEC. PIA/BMI/CMI may see lower MVFR conditions, but believe as
front pushes through the area, IFR/LIFR conditions will return til
the front moves through tomorrow evening through after midnight
tomorrow night...from northwest to southeast. PIA will see
improving conditions first, followed by BMI and SPI, then DEC and
CMI after end of TAF time. Winds will be southerly overnight but
then become light and variable around PIA as the front approaches
and then at the other sites as the front moves through, then
becoming northerly behind the front...in the evening hours or
later.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Auten
SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Auten
Hazardous weather outlook, Nov 1, 3:16 PM CDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
316 PM CDT Wed Nov 1 2017

ILZ027>031-036>038-040>042-047>050-021100-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria-
Schuyler-Scott-Stark-Tazewell-Woodford-
316 PM CDT Wed Nov 1 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Severe thunderstorms, potentially containing large hail and
damaging wind gusts, are possible Sunday or Sunday night. It is
to early to determine specific timing or locations at this point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

ILZ043>046-051>057-061>063-066>068-071>073-021100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-
Richland-Sangamon-Shelby-Vermilion-
316 PM CDT Wed Nov 1 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated thunderstorms are possible Thursday afternoon into
Thursday night. Thunderstorms may produce locally heavy rain and
dangerous lightning. Additional thunderstorms are possible
Saturday.

Severe thunderstorms, potentially containing large hail and
damaging wind gusts, are possible Sunday or Sunday night. It is to
early to determine specific timing or locations at this point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

HJS

Nearby

Dense Fog Advisories in Illinois, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.